Oklahoma, 2022Damaging Wind in Oklahoma, January 1, 2022
January 1, 2022 · NWS OUN · 1 event in 1 county or zone
A few thunderstorms formed during the early morning hours of the 1st, with an apparent microburst causing tree damage and minor damage to buildings southeast of Durant, OK.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few thunderstorms formed during the early morning hours of the 1st, with an apparent microburst causing tree damage and minor damage to buildings southeast of Durant, OK.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 1, 5:53 AM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Jan 1, 5:53 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
553 AM CST Sat Jan 1 2022
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 432 AM CST Sat Jan 1 2022
The previous forecasts remain on track, as the cold front continues
to push southward through Oklahoma and the surface front is
currently located in central and southwestern Oklahoma.
Precipitation type changes are occuring near and behind the front,
with sleet being observed immediately behind the surface front and
conversions to snow further away. Most of the precipitation is
located in central and southern Oklahoma as well as western north
Texas, with some areas of heavy rain located in central Oklahoma.
One slight modification was made to snow amounts in northwestern
Oklahoma, where current radar trends and recent Hi-res models
indicate some heavier precipitation moving out of the Texas
panhandle and into far northwestern Oklahoma. In this area, snow
amounts between 1-2" have been introduced, while everywhere else
snow amounts remain less than an inch. Any severe potential in
southeastern Oklahoma has diminished through the overnight hours.
The precipitation will continue through the morning hours as overall
the precip shifts east and north. There'll be a momentary pause in
the precipitation late Saturday afternoon until the main portion of
the upper level trough swings through the region and the enhanced
support will result in another band of mainly snow precip Saturday
evening. Any snow that does occur will be light due to the limited
remaining moisture available for precipitation. This precipitation
will leave the region quickly with the upper-level trough, with the
return of dry conditions early Sunday morning.
Aside from the wintry precip, the main impact will be the cooling
temperatures. Areas behind the front have likely already set their
high temperatures for the day, with highs ranging from the 60s in
southeastern Oklahoma, to the mid 10s in far northwestern Oklahoma.
Temperatures will continue to cool throughout the day, with
overnight lows ranging from the mid 10s in western north
Texas/southern Oklahoma to the low single digits in northern
Oklahoma. Wind chills will be a concern, with gusty northerly winds
resulting in negative overnight wind chills as far south as western
north Texas.
As the upper level trough exits, temperatures will begin to recover
on Sunday, with highs ranging from the low 30s in north central
Oklahoma to the low 40s in southwestern Oklahoma and western north
Texas. This will mark the start of a fairly rapid seasonably warm
temperature increase during the beginning of the next week.
Zwink
&&
.LONG TERM...
(Sunday through Friday)
Issued at 530 AM CST Sat Jan 1 2022
No precipitation is expected for the remainder of the forecast
period after tonight's system moves through. The surface ridge
axis will move across the area on Sunday so temperatures will be
quite cool again, but will warm early next week as the ridge moves
east and southerly low level flow returns. An amplifying northern
stream mid-level low will move across the northern Plains mid week
with a strong shortwave diving southeast into the Plains behind
the larger scale trough as it moves into the Upper Midwest/Great
Lakes region. This will help send another cold airmass down the
Plains. Right now it appears that an initial cold front will move
into the area late Tuesday as the larger-scale trough moves
through the Northern Plains, with a surge of much colder air
moving in behind it on Wednesday night. So Thursday will be
another cold day with wind chill values in the morning likely near
or below zero in most areas again on Thursday morning.
&&
.AVIATION...
(12Z TAFS)
Issued at 545 AM CST Sat Jan 1 2022
Poor aviation weather conditions will continue through Saturday
until early Sunday morning. Ceilings will vary between MVFR and
IFR levels throughout the day, and any snowfall will result in IFR
visibilities. Scattered precipitation is ongoing across most of
Oklahoma and portions of western north Texas, with snow in most
areas north of I-40 and a transition zone around I-40 between
rain, freezing rain, sleet, and snow. Most precipitation should
end by late Saturday morning, with a second round of mainly snow possible
late Sunday afternoon.
&&
.UPPER AIR...
Issued at 315 AM CST Thu Dec 30 2021
No upper air flight is planned at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 35 10 30 17 / 70 30 0 0
Hobart OK 37 10 37 17 / 40 40 0 0
Wichita Falls TX 55 15 39 19 / 30 20 0 0
Gage OK 20 4 39 16 / 60 20 0 0
Ponca City OK 30 6 28 11 / 90 20 0 0
Durant OK 61 15 37 20 / 70 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until noon CST today for OKZ004>017-021-
022.
TX...None.
&&
SHORT TERM...50
LONG TERM....26
AVIATION...50Hazardous weather outlook, Jan 1, 5:20 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
520 AM CST Sat Jan 1 2022
OKZ004>048-050>052-TXZ083>090-021130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
520 AM CST Sat Jan 1 2022
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Winter Weather...
Winter precipitation is expected today and this evening. This will
be primarily snow in northern Oklahoma, and a transition from rain
to freezing rain and sleet and then to snow across central and
southern Oklahoma and north Texas. Slick spots will be possible on
roadways today and this evening.
.Cold Temperatures...
Temperatures will become much colder today and tonight behind a
strong cold front. Wind chill values will fall to between zero and
15 below overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
.Cold Temperatures...
Cold temperatures are expected Sunday. After a few warmer days,
another strong cold front will bring much colder temperatures with
wind chill values falling to between zero and 15 below again on
Friday morning.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Thunderstorm Wind, Bryan
- When
- January 1, 7:12 AM CST
- Where
- Bryan County, 4.49 mi SW of Armstrong
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.000, -96.390
Apparant micro-burst blew over several large trees, and damaged roofs of homes and outbuildings in a two block radius of south 14TH and west Alabama streets in Durant. All trees were laid over to the southwest. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001315.